The March edition of the Alternative Healthpod is now available. If you are not a subscriber, you can listen to it here, or as always subscribe to it by clicking on this feed. You can also subscribe via iTunes.
Two new studies published last week show that long-term use of oral drugs prescribed to prevent osteoporosis may be associated with unusual fractures of the thigh bone — in other words, they are weakening the bone they are supposed to strengthen.
The research is not the first to link the drugs, known as bisphosphonates, with fractures. Other research has found that these drugs also increasing the risk bone death in the jaw.
Dr. Melvin Rosenwasser, a professor of orthopedic surgery at Columbia University College of Physicians and Surgeons in New York City, and co-author of the study, said that when bisphosponates are “used beyond a certain point…they may actually be bad.”
A second study looked at bone biopsies taken from the thigh bones of 21 women, all past menopause, who had suffered fractures at the site. Nine had not taken the drugs, while 12 had, for an average of 8.5 years.
The women on the bisphosphonates, researchers found, had 90% “old” bone, meaning that new bone was not being created in the women taking the osteoporosis drugs.
Source: American Academy of Orthopedic Surgeons Annual Meeting, 2010.
If you are taking osteoporosis drugs, or are concerned about your risk of fracture, please contact me immediately at 860-567-5727, or email me at firstname.lastname@example.org.